Alabama, 2003

Hail in Alabama, March 14, 2003

March 14, 2003 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 14, 1:48 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Mar 14, 1:48 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
148 PM CST FRI MAR 14 2003

SATELLITE AND RADAR IMAGES SHOWING UPPER LEVEL LOW SPINNING OVER
WESTERN ALABAMA THIS AFTERNOON.  BREAKS IN CLOUD COVER HAVE ALLOWED
TEMPERATURES TO CLIMB WELL ABOVE GUIDANCE NUMBERS TODAY.  FEEL THAT
OVERNIGHT LOWS WILL BE SLIGHTLY HIGHER THAN GUIDANCE ALSO FOR MOST
AREAS.  PATCHY FOG MAY BE A PROBLEM TONIGHT IN AREAS THAT ENCOUNTER
ANY AFTERNOON RAINFALL.

UNTIL UPPER LOW FINALLY MOVES EAST OF THE STATE ON SUNDAY...EXPECT
TO KEEP SLIGHT CHANCE OR CHANCE POPS IN THE FORECAST.  ONCE THE LOW
MOVES OUT...AND WEAK UPPER LEVEL RIDGE MOVES IN SUNDAY MORNING...WE
MAY ACTUALLY HAVE A BREAK IN THE POP FORECAST...ALBEIT A BRIEF
BREAK.  LEANING TOWARDS REMOVING MENTION OF RAIN FOR SUNDAY...AND
THEN REINTRODUCING IT SUNDAY NIGHT AS ANOTHER WEAK UPPER LEVEL SYSTEM
SWINGS ON THROUGH.

ONCE AGAIN...THE MODELS CONTINUE TO SHOW A RATHER STRONG SYSTEM
AFFECTING THE SOUTHEAST TUESDAY EVENING INTO WEDNESDAY MORNING.
LONG RANGE MODEL HAS BEEN REAL CONSISTENT IN THE TIMING AND
PLACEMENT OF THIS SYSTEM FOR THE PAST THREE DAYS.  THIS HAS NOW
SHOWN UP IN THE LAST PORTION OF THE GFS MODEL RUN THIS MORNING.
CONSISTENCY OF THE MODELS MAKES ME WANT TO HANG MY HAT ON THIS
SCENARIO MUCH MORE THAN IF THE MODELS WERE CONTINUOUSLY FLIP
FLOPPING.  WILL BE INTERESTING TO KEEP AN EYE ON THE MODELS OVER
THIS WEEKEND TO SEE IF ANYTHING CHANGES.

GUIDANCE IS SHOWING STRONG SOUTHERLY WIND FLOW OUT IN ADVANCE OF THIS
SYSTEM FROM MONDAY AFTERNOON INTO LATE TUESDAY NIGHT.  PRETTY GOOD
UPPER LEVEL DIVERGENCE...UPPER LEVEL JET MAX...STRONG MID LEVEL
SHORTWAVE...MID LEVEL DRY PUNCH...STRONG LOW LEVEL JET..SHEAR.
BASICALLY...THE DEVELOPMENT OF THIS SYSTEM WILL CONTINUE TO BE
MONITORED OVER THE WEEKEND AND EARLY NEXT WEEK.  STAY TUNED.  CURRENT
HAZARDOUS WEATHER OUTLOOK IS HITTING THIS SYSTEM PRETTY GOOD...BUT AM
STILL INCLINED TO MENTION STRONG STORMS IN THE EXTENDED PACKAGE FOR
TUESDAY AND WEDNESDAY. LATER SHIFTS CAN ALWAYS ADJUST THIS ONE WAY OR
ANOTHER.

ONCE THIS MIDWEEK SYSTEM MOVES THROUGH...EXPECT DRY WEATHER FOR THE
REMAINDER OF THE FORECAST.

BHM 055/066 053/071 055 4321
MGM 057/069 053/075 057 5321

.BHM...NONE.

73
Hazardous weather outlook, Mar 14, 4:17 PM CST, 2 hours 14 minutes before
ALZ011>015-017>050-142315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CST FRI MAR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS SOUTHEASTERN PORTIONS
OF THE FORECAST AREA THIS AFTERNOON.  A COMBINATION OF AN APPROACHING
UPPER LEVEL DISTURBANCE...DAYTIME HEATING AND LOW LEVEL MOISTURE MAY
BE SUFFICIENT ENOUGH TO PRODUCE SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...MAINLY ALONG AND EAST OF INTERSTATE 65
AND ALONG AND SOUTH OF THE INTERSTATE 85 CORRIDOR. WITH A COLD POOL
OF AIR ALOFT...THE PRIMARY THREAT FROM THESE STORMS WOULD BE LARGE
HAIL...WITH STRONG...DAMAGING WINDS ALSO POSSIBLE...BUT NOT AS
LIKELY.

DURING THE LATE NIGHT HOURS...LOCALLY DENSE FOG IS POSSIBLE...
ESPECIALLY NEAR LOCATIONS THAT RECEIVE ADDITIONAL RAINFALL THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

A STRONG STORM SYSTEM IS FORECAST TO PUSH INTO THE MIDDLE OF THE
COUNTRY EARLY NEXT WEEK...AND CONTINUE EASTWARD THROUGH MIDWEEK.  AT
THIS TIME...THIS STORM SYSTEM HAS THE POTENTIAL TO PRODUCE SEVERE
THUNDERSTORMS ACROSS THE FORECAST AREA.  AS FOR THE TIMING OF THE
THREAT...THE CURRENT FORECAST INDICATES THE THREAT OF SEVERE WEATHER
IS MOST LIKELY FROM TUESDAY AFTERNOON INTO EARLY WEDNESDAY.  CHECK
BACK FREQUENTLY FOR UPDATES REGARDING THE TIMING AND EXTENT OF THIS
POTENTIAL THREAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BECOME NECESSARY THIS AFTERNOON AND TONIGHT...MAINLY ACROSS
SOUTHERN PORTIONS OF THE FORECAST AREA.

In the hours before

Local storm report, Mar 14, 5:48 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CST FRI MAR 14 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    CUBA                      AL   0.75 IN HAIL
03/14/03   SUMTER                         DIME SIZED HAIL.  REPORT
                                          FROM CUBA FIRE AND
                                          RESCUE.

0545 PM    JACKSONS GAP              AL   1.75 IN HAIL
03/14/03   TALLAPOOSA                     GOLF BALL SIZED HAIL.
                                          REPORT FROM COUNTY
                                          SHERIFF.
Special weather statement, Mar 14, 5:57 PM CST, 34 minutes before
ALZ028-150100-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CST FRI MAR 14 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CLAY COUNTY UNTIL 700 PM
CST...

.HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 557 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 24 MILES SOUTH OF ASHLAND...MOVING NORTH AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ASHLAND AND LINEVILLE
THROUGH 700 PM CST.

THESE STORMS HAVE HAD A HISTORY OF PRODUCING HAIL...AND WILL
CONTINUE TO BE EVALUATED FOR THE THREAT OF SEVERE WEATHER.  STAY
TUNED FOR FURTHER UPDATES.

LAT...LON 3338 8587 3337 8566 3312 8566 3312 8602
          3330 8606 3330 8598 3338 8598
Local storm report, Mar 14, 6:08 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CST FRI MAR 14 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    JACKSONS GAP              AL   WIND DAMAGE
03/14/03   TALLAPOOSA                     ROOF DAMAGE TO A MOBILE
                                          HOME.  REPORT FROM EMA.

0603 PM    ALEXANDER CITY            AL   1.00 IN HAIL
03/14/03   TALLAPOOSA                     QUARTER SIZED HAIL
                                          COVERING THE GROUND.
                                          REPORT FROM MEDIA.
Local storm report, Mar 14, 6:29 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
629 PM CST FRI MAR 14 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    PITTSVIEW                 AL   1.75 IN HAIL
03/14/03   RUSSELL                        GOLF BALL SIZED HAIL.
                                          REPORT FROM EMA.
Local storm report, Mar 14, 6:31 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CST FRI MAR 14 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    AUBURN                    AL   0.88 IN HAIL
03/14/03   LEE                            NICKEL SIZED HAIL IN
                                          SOUTHWEST PART OF CITY.
                                          REPORT FROM AMATEUR
                                          RADIO.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
March 14, 6:31 PM CST
Where
Clay County, Millerville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.183, -85.933

Penny size hail was observed in Millerville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348195.